Drug-induced long-QT syndrome associated with a subclinical SCN5A mutation

Naomasa Makita, Minoru Horie, Takeshi Nakamura, Tomohiko Ai, Koji Sasaki, Hisataka Yokoi, Masayuki Sakurai, Ichiro Sakuma, Hideo Otani, Hirofumi Sawa, Akira Kitabatake

Research output: Contribution to journalArticle

150 Scopus citations

Abstract

Background - Subclinical mutations in genes associated with the congenital long-QT syndromes (LQTS) have been suggested as a risk factor for drug-induced LQTS and accompanying life-threatening arrhythmias. Recent studies have identified genetic variants of the cardiac K+ channel genes predisposing affected individuals to acquired LQTS. We have identified a novel Na+ channel mutation in an individual who exhibited drug-induced LQTS. Methods and Results - An elderly Japanese woman with documented QT prolongation and torsade de pointes during treatment with the prokinetic drug cisapride underwent mutational analysis of LQTS-related genes. A novel missense mutation (L1825P) was identified within the C-terminus region of the cardiac Na+ channel (SCN5A). The L1825P channel heterologously expressed in tsA-201 cells showed Na+ current with slow decay and a prominent tetrodotoxin-sensitive noninactivating component, similar to the gain-of-function phenotype most commonly observed for SCN5A-associated congenital LQTS (LQT3). In addition, L1825P exhibited loss of function Na+ channel features characteristic of Brugada syndrome. Peak Na+ current density observed in cells expressing L1825P was significantly diminished, and the voltage dependence of activation and inactivation was shifted toward more positive and negative potentials, respectively. Conclusions - This study demonstrates that subclinical mutations in the LQTS-related gene SCN5A may predispose certain individuals to drug-induced cardiac arrhythmias.

Original languageEnglish (US)
Pages (from-to)1269-1274
Number of pages6
JournalCirculation
Volume106
Issue number10
DOIs
StatePublished - Sep 3 2002

Keywords

  • Drugs
  • Genetics
  • Ion channels
  • Long-QT syndrome
  • Torsade de pointes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Drug-induced long-QT syndrome associated with a subclinical SCN5A mutation'. Together they form a unique fingerprint.

  • Cite this

    Makita, N., Horie, M., Nakamura, T., Ai, T., Sasaki, K., Yokoi, H., Sakurai, M., Sakuma, I., Otani, H., Sawa, H., & Kitabatake, A. (2002). Drug-induced long-QT syndrome associated with a subclinical SCN5A mutation. Circulation, 106(10), 1269-1274. https://doi.org/10.1161/01.CIR.0000027139.42087.B6